Thursday, September 22, 2011

Doesn't Bind GABA Receptor

A 25 year old woman with bipolar disease attempts suicide by overdosing on gabapentin. She's taken about one hundred 400mg tablets.

Challenge: What's your antidote?

3 comments:

Sascha Qian said...

Dialysis! : )

Craig Chen said...

interestingly...this is one of the toxins you don't have to dialyze!
-
Doesn’t Bind GABA Receptor

The antidote is the tincture of time. Gabapentin is actively transported by a saturable receptor in the proximal small bowel, and thus, increasing doses overwhelm the transport system and are not absorbed. The patient may have an osmotic diarrhea, but will not die from a gabapentin overdose. With regard to the title, gabapentin was designed to be structurally related to GABA but it instead binds a voltage gated calcium channel.

Source: UpToDate.

Emmanuel said...

I found this and thought it would be interesting in regards to the above case. I also think giving calcium gluconate might help with depression of the nervous system.


CASE REPORT
Flumazenil and Dialysis for
Gabapentin-Induced Coma
Toni C Butler, MD
Resident, Department of Surgery,
Bassett Healthcare, Cooperstown,
NY
Raquel M Rosen, MD
Attending Physician, Division of
Nephrology, Department of Adult
and Pediatric Medicine, Bassett
Healthcare
Allison L Wallace , PharmD
Pharmacy Resident, Bassett
Healthcare
Guy W Amsden, PharmD
+
Author Affiliations
Clinical Pharmacy Specialist and
Research Scientist, Clinical
Pharmacology Research Center,
Department of Adult and Pediatric
Medicine, Bassett Healthcare
Reprints:
Guy W Amsden PharmD, Clinical
Pharmacology Research Center,
Bassett Healthcare, One Atwell Rd.,
Cooperstown, NY 13326-1394, FAX
607/547 -6914, E-mail
guy.amsden @bassett.org
-
Navigate This Article
Top
Abstract
Case Report
Discussion
Summary
References
Next Section
Abstract
OBJECTIVE: To describe a case of
gabapentin-induced coma that was
reversed with flumazenil and
hemodialysis.
CASE SUMMARY: We describe an 83-
year-old dialysis-dependent white
man who became comatose after a
single dose of gabapentin for
phantom limb pain. The patient was
successfully revived from the coma
with administration of flumazenil,
which was then followed by
hemodialysis. Serum concentration
data before and 4 hours after dialysis
document the effectiveness of
hemodialysis for gabapentin toxicity.
DISCUSSION: An objective causality
assessment revealed that this adverse
event was probably related to the
gabapentin that the patient received.
To our knowledge, this is the first
documented case of not only
gabapentin-induced coma, but also
the effectiveness of flumazenil for
treatment of this type of coma.
Although therapeutic hemodialysis
has been previously described, our
case report is strengthened by the
serum concentration monitoring
accompanying it.
CONCLUSIONS: This report
underscores the importance of
initiating gabapentin therapy at low
doses in dialysis- dependent patients
and introduces a novel treatment for
those who experience toxicity.
flumazenil gabapentin
hemodialysis
Due to its lack of significant toxicity,
need for monitoring, and drug
interactions, as well as its rapid onset
of action, gabapentin is now
commonly being used as first-line
therapy for phantom limb pain and
other neuropathic pain syndromes. 1
Although transient somnolence is
relatively common, especially in the
elderly, more serious central nervous
system adverse effects are rare. We
describe an elderly, hemodialysis-
dependent man who became
comatose after a single dose of
gabapentin and the unique treatment
regimen which successfully returned
him to his baseline mental status.
Previous Section
Next Section